Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 24, 2020, 4:08 PM PDT for Boundary County, Idaho. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 4:08 PM PDT (23:08 UTC)
- Expired
- Jun 24, 2020, 5:00 PM PDT
- In force
- 52 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Boundary County, ID
The radar
The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:15 PM PDT | HAIL 1.25 | Naples, ID | REPORTS SHARED ON SOCIAL MEDIA SHOW HAIL STONES BETWEEN 1-1.5 INCHES. |
| Jun 24, 4:20 PM PDT | HAIL 1 | Bonners Ferry, ID | PICTURES SHARED ON SOCIAL MEDIA SHOW HAIL RANGING FROM DIME TO QUARTERS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WUUS56 KOTX 242308
SVROTX
IDC021-250000-
/O.NEW.KOTX.SV.W.0017.200624T2308Z-200625T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
408 PM PDT Wed Jun 24 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Southeastern Boundary County in the Panhandle of Idaho...
* Until 500 PM PDT.
* At 407 PM PDT, a severe thunderstorm was located 7 miles southwest
of Bonners Ferry, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bonners Ferry, Moyie Springs and Naples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4877 11605 4855 11605 4850 11644 4851 11650
4865 11652
TIME...MOT...LOC 2307Z 249DEG 27KT 4860 11640
HAIL...1.00IN
WIND...<50MPH
$$
SB2 follow-up statements
968
WWUS56 KOTX 242335
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
435 PM PDT Wed Jun 24 2020
IDC021-250000-
/O.CON.KOTX.SV.W.0017.000000T0000Z-200625T0000Z/
Boundary ID-
435 PM PDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHEASTERN BOUNDARY COUNTY...
At 434 PM PDT, a severe thunderstorm was located near Moyie Springs,
or 9 miles east of Bonners Ferry, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Boundary County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4872 11605 4855 11605 4852 11632 4856 11631
4863 11630
TIME...MOT...LOC 2334Z 249DEG 27KT 4867 11611
HAIL...1.00IN
WIND...<50MPH
$$
SB357
WWUS56 KOTX 242353
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
453 PM PDT Wed Jun 24 2020
IDC021-250003-
/O.EXP.KOTX.SV.W.0017.000000T0000Z-200625T0000Z/
Boundary ID-
453 PM PDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOUNDARY COUNTY
WILL EXPIRE AT 500 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4872 11605 4855 11605 4852 11632 4856 11631
4863 11630
TIME...MOT...LOC 2353Z 249DEG 27KT 4871 11595
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:42 PM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 24, 2:42 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Spokane WA 242 PM PDT Wed Jun 24 2020 .SYNOPSIS... Scattered thunderstorms will continue this afternoon into early evening. Some storms will produce severe conditions including larger hail, heavy rain, lightning and wind gusts to 45 mph over north Idaho as well as north central and northeast Washington this afternoon. Thursday and Friday will be dry, with temperatures well above average. The arrival of a strong cold front late Friday will bring in cooler temperatures, breezy winds, showers and the chance for thunderstorms this weekend. The weekend into the beginning of next week have the potential to be significantly cooler than average. Some drying and warming is expected by middle of next week. && .DISCUSSION... Remainder of Afternoon into Evening: Clusters of strong thunderstorms north of the Spokane area will continue their march eastward in the 3 PM to 6 PM time frame. Surface dewpoints in the upper 50s to near 60 are on the high end of what we see in the Inland Northwest. As of 230 PM, these storms have been impressive on radar with hail algorithm output of 2 inches or more at times. Torrential rain and frequent cloud to ground lightning have also accompanied these storms as the move between 20 and 30 mph to the east, northeast. The RAP and HRRR are a pair of rapid update high resolution models that have resolved this convection and a few of their runs have developed storms as far south as Spokane and Coeur d'Alene in the 4 PM to 6 PM time frame so the chance for late afternoon thunderstorms has been added to the metro. It is tough to say whether cells will be as strong in the metro if the indeed develop over the city. Marginally lower dewpoints are on our doorstep and our environment does not feature as much CAPE as the environment around Colville, Sandpoint, and Bonners Ferry where dewpoints are pushing low 60s. Overnight: By mid evening, our weather will be much less volatile as drier post frontal air continues to filter into the region. Overnight lows will be several degrees cooler than they were last night with mid to upper 50s common under clearing skies. Thursday: A flat high pressure ridge will return Thursday bringing drier, more stable conditions to the region. Despite the passage of a cold front today, temperatures won't be significantly impacted Thursday with highs in the 80s. Low 90s will be likely in the Moses Lake, Wenatchee, and Omak areas. Friday: Central Washington into the Columbia Basin will be quite hot on Friday with high temperatures climbing into the low to mid 90s. Mid 80s to near 90 will be common across the lowlands of north Idaho and the eastern third of Washington. These temps are similar to what we experienced on Tuesday. The arrival of a cold front late in the afternoon and evening will cause increasing west winds that will peak early in the evening in central Washington. Places like Wenatchee, Vantage, Ellensburg, and Waterville will likely experience sustained 20 mph winds with gusts to 30 mph or more. The hot air, gusty winds and marginally dry humidity will raise concerns for grass fires in our drought areas of central Washington. A continuation of winds on Saturday could be problematic if a fire gets going in the wrong spot Friday evening. /GKoch Saturday: It will be a breezy to windy day between the east slopes to the Cascades to south and east Washington as cool air continues to spill into the region after the cold front. Sustained winds 20 mph gusting to 35 mph could be the normal for the day and evening before letting up overnight into Sunday. The air will be very dry as well limiting showers mainly to the mountains. Although it will be about 10 degrees cooler (upper 70s and 80s), elevated grass fire potential will still be a concern with the dry air, wind and near seasonal temperatures. Sunday and Monday: At this time the cool weather system is anticipated to linger in the area for couple of days so the forecast is for much below seasonal temperatures, continued showers and an isolated thunderstorm in the afternoons. This would be similar to conditions in the middle of June but not quite as cool. Winds will be a bit lighter in the the 10 to 15 mph range. Tuesday and Wednesday: There is some guidance that wants to finally move the cool weather system out only to replace with weak northwesterly flow and maybe some waves moving through out of the northwest. For the south and west part of eastern Washington (Central Basin) it would be mainly dry but higher terrain areas will keep a shower mention into the middle of next week. In some form or another there is a weakness in the flow pattern or low pressure system still along and north of the Canadian border with no clear sign of a strong warming and drying trend. && .AVIATION... 18Z TAFS: By noon scattered showers are expected to develop over far north Idaho and northeast/north central Washington. The high resolution models aren't forecasting a high concentration of thunderstorm activity, but a few cells could be strong given rich surface dewpoints and relatively steep mid-level lapse rates. Some of the stronger cells will be capable of producing nickel hail, brief heavy rain, and wind gusts to 45 mph in the Republic, Colville, Northport, Bonners Ferry, Sandpoint, and Kellogg areas. At this point, probabilities for thunderstorms in Spokane, Couer d'Alene, Pullman, and Lewiston is less than 30 percent and not included in the TAFs. They may be added as we watch radar and satellite trends this afternoon. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 56 84 59 89 62 80 / 10 0 0 0 0 10 Coeur d'Alene 55 81 58 86 61 78 / 20 0 0 0 0 10 Pullman 53 80 57 86 61 77 / 10 0 0 0 0 10 Lewiston 61 87 63 93 67 84 / 10 0 0 0 0 10 Colville 53 86 57 90 59 82 / 20 0 0 0 10 20 Sandpoint 55 81 58 85 61 77 / 40 0 0 0 10 20 Kellogg 56 79 59 83 62 75 / 30 0 0 0 10 30 Moses Lake 60 93 61 97 64 87 / 0 0 0 0 0 0 Wenatchee 60 92 63 94 66 82 / 0 0 0 0 0 0 Omak 59 90 62 93 62 83 / 10 0 0 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jun 24, 2:08 PM PDT, 2 hours before
Hazardous Weather Outlook National Weather Service Spokane WA 208 PM PDT Wed Jun 24 2020 WAZ034-035-041>044-252115- Moses Lake Area-Upper Columbia Basin-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 208 PM PDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. Breezy conditions will continue this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Friday and Saturday dry, warm and breezy conditions are expected in Central Washington which may elevate concern for fire spread in dry grass. IDZ001-002-004-WAZ036>038-252115- Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains- Spokane Area-Northeast Mountains-Okanogan Highlands- 208 PM PDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. This afternoon and evening a chance of thunderstorms is forecast over the northern Washington mountains into the Idaho Panhandle. Some storms will be capable of producing nickel sized hail lightning and downpours, and gusty winds. Isolated storms in the northest mountains will be capable of golfball sized hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Saturday to Monday a threat of isolated to scattered thunderstorms will bring the threat of lightning and gusty winds as well as small hail and heavy downpours. IDZ003-026-027-WAZ031>033-252115- Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- 208 PM PDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Saturday to Monday a threat of isolated to scattered thunderstorms will bring the threat of lightning and gusty winds as well as small hail and heavy downpours.
In the hours before
Special weather statement, Jun 24, 3:22 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
322 PM PDT Wed Jun 24 2020
IDZ001-WAZ037-242300-
Northern Panhandle ID-Northeast Mountains WA-
322 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...SOUTH
CENTRAL BOUNDARY AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL 400 PM
PDT...
At 320 PM PDT, Doppler radar was tracking strong thunderstorms along
the Pend Oreille and Bonner County border near Nordman to 20 miles
north of Newport. Movement was east at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Priest Lake, Nordman, Beaver Creek Campground and Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Priest Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4879 11658 4861 11655 4840 11671 4846 11714
4859 11708 4875 11707
TIME...MOT...LOC 2220Z 267DEG 23KT 4875 11702 4860 11700 4848 11708
SBLocal storm report, Jun 24, 3:27 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
327 PM PDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 SE DOVER 48.20N 116.54W
06/24/2020 E0.88 INCH BONNER ID PUBLIC
&&Special weather statement, Jun 24, 3:45 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
345 PM PDT Wed Jun 24 2020
IDZ001-242330-
Northern Panhandle ID-
345 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOUNDARY COUNTY
UNTIL 430 PM PDT...
At 344 PM PDT, Doppler radar was tracking a strong thunderstorm near
Copeland, or 11 miles north of Bonners Ferry, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Copeland, Robinson Lake Campground, Eastport and Copper Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4885 11605 4883 11634 4892 11643 4900 11628
4900 11606
TIME...MOT...LOC 2244Z 240DEG 11KT 4886 11634
SBSpecial weather statement, Jun 24, 3:52 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Spokane WA 352 PM PDT Wed Jun 24 2020 WAZ037-242330- Northeast Mountains WA- 352 PM PDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 430 PM PDT... At 351 PM PDT, Doppler radar was tracking a strong thunderstorm near Colville and Orin, moving east at 20 mph. Half inch hail, torrential rains, and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colville, Orin and Arden. LAT...LON 4843 11800 4852 11805 4865 11764 4846 11754 TIME...MOT...LOC 2251Z 258DEG 19KT 4848 11795 SB
Special weather statement, Jun 24, 3:55 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
355 PM PDT Wed Jun 24 2020
IDZ001-242345-
Northern Panhandle ID-
355 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOUNDARY COUNTY
UNTIL 445 PM PDT...
At 355 PM PDT, Doppler radar was tracking a strong thunderstorm
just north of Bonners Ferry, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Meadow Creek Campground and Meadow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4875 11605 4874 11606 4874 11641 4883 11641
4890 11605
TIME...MOT...LOC 2255Z 258DEG 19KT 4878 11632
SBLocal storm report, Jun 24, 4:06 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 10 SE PORTHILL 48.89N 116.35W
06/24/2020 M0.50 INCH BOUNDARY ID TRAINED SPOTTER
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:13 PM PDT | Special Weather Statement | OTX | Boundary | 32 min |
| Jun 24, 2:35 PM PDT | Special Weather Statement | OTX | Bonner | 40 min |
| Jun 24, 2:46 PM PDT | Special Weather Statement | OTX | Boundary | 44 min |
| Jun 24, 3:45 PM PDT | Special Weather Statement | OTX | Boundary | 45 min |
| Jun 24, 3:55 PM PDT | Special Weather Statement | OTX | Boundary | 50 min |
| Jun 24, 4:19 PM PDT | Special Weather Statement | OTX | Bonner | 41 min |
| Jun 24, 4:24 PM PDT | Severe Thunderstorm Warning | OTX | Bonner | 51 min |
| Jun 24, 4:51 PM PDT | Special Weather Statement | OTX | Bonner | 24 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.